Georgia, 2010

Damaging Wind and Heavy Rain in Georgia, July 18, 2010

July 18, 2010 · NWS FFC · 2 events in 1 county or zone

The southeast United States and mid-Atlantic region remained in a weakness area between two strong subtropical upper ridges of high pressure, one located in the western Atlantic and another in the desert southwest. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$303,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The southeast United States and mid-Atlantic region remained in a weakness area between two strong subtropical upper ridges of high pressure, one located in the western Atlantic and another in the desert southwest. A weak trough was noted in between these two highs from the Ohio Valley into the southeast U.S. With a hot, humid, unstable air mass remaining in place and unstable northwest flow aloft, albeit weak, scattered thunderstorms were the rule once again during the afternoon and evening. Some of these became strong to briefly severe. However, the biggest problem on this date was flooding and heavy rain. One thunderstorm near Cartersville in Bartow county dumped three to four inches of rain in two hours, causing considerable street flooding, flooding basements of homes and one business, and resulting in a roof collapse of a specialty store.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 18, 1:40 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 1:40 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT SUN JUL 18 2010

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

UPPER TROUGH STILL IN PLACE OVER THE AREA...WITH UPPER HIGHS TO
OUR EAST AND WEST. MCS THAT DEVELOPED IN THE UPPER MIDWEST IS
SLIDING SOUTHEAST ALONG THE FLOW TOWARD THE OHIO VALLEY. GLOBAL
MODELS NOT REALLY HANDLING THIS SYSTEM VERY WELL. NAM KEEPS THE
SYSTEM A LITTLE TOO FAR NORTH AND GFS EXPERIENCING ITS TYPICAL
CONVECTIVE FEEDBACK...THOUGH THE GFS'S MASS FIELDS ARE GENERALLY
OKAY. ECMWF THE BEST OF THE THREE BUT STILL DOESN'T SEEM TO QUITE
HAVE THE SYSTEM RESOLVED. MESOSCALE MODELS...RUC AND HRRR...SEEM
TO BE MUCH BETTER...SO HAVE TRIED TO INCORPORATE SOME OF THESE
MESOSCALE SOLUTIONS INTO THE FORECAST TO ACCOUNT FOR THE MCS-
INDUCED VORT MAX THAT WILL BE HEADED THIS WAY. OF COURSE...THE
VORT MAX IS COMPETING WITH THE SLOWLY BUILDING RIDGE...SO MOST OF
THE VORT MAX'S EFFECTS WILL BE FELT UP IN NORTH GEORGIA. FOR THE
SHORT-TERM...CONTINUED CHANCE POPS LOOKS GOOD FOR THE MOST
PART...THOUGH THE VORT MAX MOVING THROUGH MONDAY AFTERNOON IN THE
MOUNTAINS MAY WARRANT SLIGHTLY HIGHER POPS. TEMPS REMAIN NEAR
NORMAL...THOUGH WITH THE BUILDING RIDGE EXPECT A SLOW WARM UP.

DUE TO THE MODEL UNCERTAINTIES ALL AROUND...MAINLY TOOK A BIAS-
ADJUSTED MAV/MET BLEND FOR BOTH POPS AND TEMPS...WITH SOME
TWEAKING OF POPS TO ACCOUNT FOR THE RUC/HRRR SOLUTIONS ESPECIALLY
MONDAY AFTERNOON AS THE VORT MAX PUSHES THROUGH.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

SURFACE HIGH BUILDS IN FROM THE WESTERN ATLANTIC BY MIDWEEK...AS
UPPER RIDGE DOMINATES THE ENTIRE SOUTH. NO REAL CHANGE TO THIS
PATTERN THROUGH THE EXTENDED...THOUGH BOTH THE GFS AND ECMWF
INDICATE A WEAK SHORTWAVE PUSHING THROUGH THE OHIO VALLEY LATE IN
THE WEEKEND...WHICH MAY SERVE TO WEAKEN THE RIDGE JUST A TAD. HIGH
TEMPS ABOVE NORMAL...WITH MID AND UPPER 90S EXPECTED ACROSS MOST
OF THE AREA. SUMMERTIME PATTERN WARRANTS CONTINUATION OF SLIGHT TO
LOW CHANCE POPS EACH DAY.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  90  72  93  72 /  40  40  30  30  30
ATLANTA         72  89  74  92  75 /  30  40  20  30  20
BLAIRSVILLE     70  81  69  87  70 /  40  40  30  30  30
CARTERSVILLE    70  89  70  93  69 /  30  40  20  30  20
COLUMBUS        73  95  74  95  75 /  30  40  20  30  10
GAINESVILLE     72  88  72  91  73 /  40  40  30  30  30
MACON           72  93  72  95  72 /  30  40  20  30  20
ROME            72  90  71  93  71 /  30  40  20  30  20
PEACHTREE CITY  71  91  70  92  70 /  30  40  20  30  20
VIDALIA         74  94  75  94  74 /  20  40  20  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Jul 18, 3:30 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT SUN JUL 18 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
430 PM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK RIDGE OF HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL
CONTINUE TO SPREAD ABUNDANT TROPICAL MOISTURE OVER THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SCATTERED THUNDERSTORMS WILL BE CLOUD TO
GROUND LIGHTNING...BRIEF GUSTY WINDS AND LOCALLY HEAVY RAIN.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
HOURS...THEN BECOME MORE ISOLATED IN NATURE AFTER MIDNIGHT.

.DISCUSSION...
WEAK DISTURBANCES IN THE UPPER LEVELS WILL INTERACT WITH A VERY
MOIST AND MODERATELY UNSTABLE AIR MASS TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS. ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT. WITH CAPE VALUES NEAR
3000 AND LIFTED INDICES BETWEEN -2 AND -4... A FEW STORMS COULD
BECOME STRONG... WITH FREQUENT LIGHTNING... GUSTY WINDS AND VERY
HEAVY RAINFALL EXPECTED. THE DEEP TROPICAL MOISTURE WILL SUPPORT
LOCALLY HEAVY RAIN... POSSIBLY RESULTING IN MINOR FLOODING ALONG LOW
LYING... FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 18, 1:14 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
214 PM EDT SUN JUL 18 2010

GAZ046>048-057>059-181915-
214 PM EDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN BUTTS...JASPER...
HENRY...NEWTON...ROCKDALE AND WALTON COUNTIES UNTIL 315 PM EDT...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LAKEVIEW ESTATES TO OLA...MOVING EAST AT 15
MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS BUTTS...
JASPER...HENRY...NEWTON...ROCKDALE AND WALTON COUNTIES THROUGH 315 PM
EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE OAK HILL...
MAGNET...OLA...KELLEYTOWN...CONYERS...FINCHERVILLE...LAKEVIEW
ESTATES...ALMON...MILSTEAD...ROCKY PLAINS...PORTERDALE...OXFORD...
GEORGIA INTERNATIONAL HORSE PARK...BIG HAYNES CREEK PARK AND
COVINGTON.
Special weather statement, Jul 18, 2:12 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT SUN JUL 18 2010

GAZ025-035>037-049-182000-
312 PM EDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN MORGAN...
OCONEE...CLARKE...BARROW AND JACKSON COUNTIES UNTIL 400 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RUSSELL TO BOSTWICK...MOVING NORTHEAST AT
20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS
MORGAN...OCONEE...CLARKE...BARROW AND JACKSON COUNTIES THROUGH 400
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FORT
YARGO STATE PARK...RUSSELL...BETHLEHEM...BOSTWICK...EASTVILLE...NORTH
HIGH SHOALS...STATHAM...BOGART...BISHOP...BEAR CREEK
RESERVOIR...FARMINGTON...ARCADE...JEFFERSON...BEECHWOOD HILLS AND
WATKINSVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, Jul 18, 3:24 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT SUN JUL 18 2010

GAZ020-021-182100-
424 PM EDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CHEROKEE AND BARTOW COUNTIES UNTIL 500 PM EDT...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS AROUND WHITE AND PINE LOG AND FROM LAKE ALLATOONA TO
CANTON...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS CHEROKEE AND BARTOW COUNTIES THROUGH 500 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE EMERSON...RED TOP
MOUNTAIN STATE PARK...CARTERSVILLE...WHITE...PINE LOG...GEORGE
WASHINGTON CARVER STATE PARK...FUNKHOUSER...KELLOGG CREEK...
SUTALLEE...HOBGOOD PARK...LITTLE RIVER LANDING...LAKE ARROWHEAD...
WOODSTOCK...LEBANON AND HOLLY SPRINGS. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
Special weather statement, Jul 18, 3:28 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT SUN JUL 18 2010

GAZ044-053-054-182115-
428 PM EDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN COWETA...FAYETTE
AND FULTON COUNTIES UNTIL 515 PM EDT...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS AROUND CHATTAHOOCHEE HILLS AND MORELAND...
MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS COWETA...
FAYETTE AND FULTON COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE CHATTAHOOCHEE HILLS...MADRAS...
DUNAWAY GARDENS...ROSCOE...MORELAND...NEWNAN...THOMAS CROSSROADS...
PALMETTO...CANNONGATE...TURIN...SHARPSBURG...HARALSON...TYRONE...
PEACHTREE CITY AND SENOIA. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
Special weather statement, Jul 18, 3:51 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
451 PM EDT SUN JUL 18 2010

GAZ013-014-021-182130-
451 PM EDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CHEROKEE...
PICKENS AND DAWSON COUNTIES UNTIL 530 PM EDT...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND TATE TO LAKE ARROWHEAD...MOVING
EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS CHEROKEE...PICKENS AND DAWSON COUNTIES THROUGH 530 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WALESKA...LAKE
ARROWHEAD...SALACOA VALLEY...TALMADGE...JASPER...TATE...LAKE
TAMARACK...NELSON...MARBLEHILL...CANTON...REAVIS MOUNTAIN...FAUSETT
LAKE...BALL GROUND...DAWSONVILLE AND MCKEE. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

The radar

The Atlanta radar (KFFC), 92 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Bartow

When
July 18, 4:25 PM EST to 4:31 PM EST
Where
Bartow County, Cartersville to 2.7 mi ENE of Cartersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.170, -84.800

The Bartow County Emergency Management Director reported that at least nine trees were down around Cartersville, some on power lines.

Heavy Rain, Bartow

When
July 18, 6:35 PM EST
Where
Bartow County, 0.78 mi ENE of Cartersville to 0.74 mi SSW of Cartersville
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
34.175, -84.788

Fox 5 Television of Atlanta, along with other Atlanta broadcast media and the Cartersville Daily Tribune reported that heavy rain flooded several downtown Cartersville businesses as well as causing a partial roof collapse of the Hobby Lobby store at the Market Square Shopping Center. Three to four inches of rain had fallen in a small area around downtown Cartersville during the previous two hours. Considerable damage was reported to the store building and its contents, many of which were destroyed by rain water. However, no injuries were reported as a result of the incident.

Several other downtown businesses suffered water damage when several inches of water crept into the structures, including Four Way Lunch, Swheat Market, City Cellar, and Moore's Market. Several nearby homes on Herring Street were flooded with 2.5 to 3.0 feet of water. Seven residents of these homes were rescued from the flooded homes. Finally, the Keith Building, a city building, on Leake Street sustained significant water damage when water rose nearly two feet deep in the lower level of the structure. Minor flooding was also observed at the building housing the Cartersville Daily Tribune.

Most of the flooding was determined to be the result of a clogged drainage ditch near the CSX Railroad tracks. This prevented the heavy runoff water from reaching the nearby Etowah River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250172, 250174.